The Annals of Applied Probability

Exponential random graphs behave like mixtures of stochastic block models

Ronen Eldan and Renan Gross

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We study the behavior of exponential random graphs in both the sparse and the dense regime. We show that exponential random graphs are approximate mixtures of graphs with independent edges whose probability matrices are critical points of an associated functional, thereby satisfying a certain matrix equation. In the dense regime, every solution to this equation is close to a block matrix, concluding that the exponential random graph behaves roughly like a mixture of stochastic block models. We also show existence and uniqueness of solutions to this equation for several families of exponential random graphs, including the case where the subgraphs are counted with positive weights and the case where all weights are small in absolute value. In particular, this generalizes some of the results in a paper by Chatterjee and Diaconis from the dense regime to the sparse regime and strengthens their bounds from the cut-metric to the one-metric.

Article information

Source
Ann. Appl. Probab., Volume 28, Number 6 (2018), 3698-3735.

Dates
Received: September 2017
Revised: March 2018
First available in Project Euclid: 8 October 2018

Permanent link to this document
https://projecteuclid.org/euclid.aoap/1538985633

Digital Object Identifier
doi:10.1214/18-AAP1402

Mathematical Reviews number (MathSciNet)
MR3861824

Zentralblatt MATH identifier
06994404

Subjects
Primary: 62F10: Point estimation 05C80: Random graphs [See also 60B20]
Secondary: 62P25: Applications to social sciences 60F10: Large deviations

Keywords
Random graph exponential random graph models stochastic block models mixture models Johnson–Lindenstrauss lemma

Citation

Eldan, Ronen; Gross, Renan. Exponential random graphs behave like mixtures of stochastic block models. Ann. Appl. Probab. 28 (2018), no. 6, 3698--3735. doi:10.1214/18-AAP1402. https://projecteuclid.org/euclid.aoap/1538985633


Export citation

References

  • [1] Bhamidi, S., Bresler, G. and Sly, A. (2011). Mixing time of exponential random graphs. Ann. Appl. Probab. 21 2146–2170.
  • [2] Chatterjee, S. and Dembo, A. (2016). Nonlinear large deviations. Adv. Math. 299 396–450.
  • [3] Chatterjee, S. and Diaconis, P. (2013). Estimating and understanding exponential random graph models. Ann. Statist. 41 2428–2461.
  • [4] Chatterjee, S. and Varadhan, S. R. S. (2011). The large deviation principle for the Erdős–Rényi random graph. European J. Combin. 32 1000–1017.
  • [5] Dasgupta, S. and Gupta, A. (2003). An elementary proof of a theorem of Johnson and Lindenstrauss. Random Structures Algorithms 22 60–65.
  • [6] Eldan, R. (2016). Gaussian-width gradient complexity, reverse log-Sobolev inequalities and nonlinear large deviations. Preprint. Available at arXiv:1612.04346.
  • [7] Eldan, R. and Gross, R. (2017). Decomposition of mean-field Gibbs distributions into product measures. Preprint. Available at arXiv:1708.05859.
  • [8] Fienberg, S. E. (2010). Introduction to papers on the modeling and analysis of network data. Ann. Appl. Stat. 4 1–4.
  • [9] Fienberg, S. E. (2010). Introduction to papers on the modeling and analysis of network data—II. Ann. Appl. Stat. 4 533–534.
  • [10] Kenyon, R., Radin, C., Ren, K. and Sadun, L. (2017). Multipodal structure and phase transitions in large constrained graphs. J. Stat. Phys. 168 233–258.
  • [11] Kenyon, R., Radin, C., Ren, K. and Sadun, L. (2018). Bipodal structure in oversaturated random graphs. Int. Math. Res. Not. IMRN 2018 1009–1044.
  • [12] Lovász, L. (2012). Large Networks and Graph Limits. American Mathematical Society Colloquium Publications 60. Amer. Math. Soc., Providence, RI.
  • [13] Lubetzky, E. and Zhao, Y. (2015). On replica symmetry of large deviations in random graphs. Random Structures Algorithms 47 109–146.
  • [14] Milman, V. D. and Schechtman, G. (1986). Asymptotic Theory of Finite-Dimensional Normed Spaces. Lecture Notes in Math. 1200. Springer, Berlin.
  • [15] Yin, M. and Zhu, L. (2017). Asymptotics for sparse exponential random graph models. Braz. J. Probab. Stat. 31 394–412.